Oops, sorry, wrong patient!
the JC "two-identifier" rule beyond the patient's room
From the June 3, 2004 issue
PROBLEM: When you think of “wrong patient” errors, the most common scenario that comes to mind is a nurse walking into a patient’s room and administering medications intended for one patient to another patient – often a roommate. However, “wrong patient” errors occur in a variety of ways and may originate during any phase of the medication use process, not just during drug administration. A few examples follow.
Mixing up patient profiles.
Most often, pharmacists select the correct patient profile in the pharmacy computer by entering either the patient’s name or identification number. But poor visibility of the patient’s name and number on paper order copies (often via an addressograph imprint), compounded by look-alike last names, has occasionally resulted in entering orders into the wrong profile. Recently, a pharmacist reported a similar error with a different twist. To enter a new order for a patient named Franklin Hope (fictitious name used for publication), a pharmacist tried to access the profile using the identification number. However, the number was poorly visible, and the profile could not be located. He then entered the patient’s name, Franklin Hope, and a profile appeared on the screen. While entering the order, the pharmacist happened to notice that the patient was female, not male. He soon realized that he had been entering the order into Hope Franklin’s profile, not Franklin Hope’s profile! As mentioned in previous ISMP publications, similar errors have been reported during electronic prescribing. In one case, the prescriber had spelled the patient’s last name wrong, which happened to correspond to another patient’s last name. Both had identical first names, so the orders were added to the wrong profile.
Mixing up monitoring results.
Prescribed medications are often based upon recent diagnostic or patient monitoring results. However, we’ve received numerous reports of prescribing medications for the wrong patient after laboratory or other diagnostic/monitoring results were mixed up. In one instance, a physician prescribed CARDIZEM (diltiazem) 20 mg IV followed by 30 mg orally for a patient in bed A after a telemetry unit nurse called to report that his cardiac monitor showed atrial fibrillation and flutter with a heart rate of 140. When the patient exhibited no change in his heart rate or rhythm after receiving the medication, the nurse called the physician again and received an order to administer 150 mg of amiodarone IV push followed by a 60 mg per hour infusion. A short time later, the nurse realized that the rhythm she was viewing on the monitor at the nurse’s station was for the patient in bed B. The names of the patients in bed A and bed B had been mixed up and posted on the wrong channel of the central monitoring unit at the nurse’s station.
Mixing up MARs.
To aid proper identification, the patient’s medication administration record (MAR) should always be present at the bedside or brought to the bedside for verification of two unique patient identifiers such as name and identification number. But it’s possible to use the wrong patient’s MAR without notice. Not too long ago, we heard about an error in which the MARs for two infants were mixed up, resulting in administration of SYNAGIS (palivizumab), used to prevent respiratory syncytial virus, to the wrong child. The infants were side-by-side in isolettes, and both their MARs were on the counter between the two isolettes. Coincidentally, both infants had the same first name along with very similar hospital identification numbers. The nurse failed to notice that she was referring to the wrong MAR and administered a dose of Synagis to the wrong infant.
SAFE PRACTICE RECOMMENDATION:
Since 2003, the Joint Commission has required healthcare organizations to use at least two patient identifiers (neither to be the patient’s room number) whenever taking blood samples or administering medications or blood products. Initiated first as one of the National Patient Safety Goals, this requirement is now a standard (PC.5.10, EP #4). However, patient verification using two identifiers is not required when physicians prescribe medications; when pharmacists and pharmacy technicians enter orders and dispense medications; when unit secretaries and nurses transcribe medication orders; or when other healthcare providers participate in critical processes not specified in the requirement.
Perhaps patient verification using two identifiers should be required for all critical processes, especially medication use and diagnostic/monitoring activities. Of course, hospitals would have to make it a priority to ensure that two identifiers (e.g., name, birth date, identification number) are readily available (and clearly legible) to staff for verification. Certainly, pharmacists and pharmacy technicians could compare the patient’s name and identification number on the computer profile and the order when entering orders; unit secretaries could compare this information on the order form and MAR when transcribing orders. However, making this information available to physicians in a way that allows comparison of the identifiers for verification presents a challenge. Nevertheless, there are other ways to reduce the risk of selecting the wrong patient when prescribing medications, especially with computerized prescriber order entry (CPOE) systems. For example, the system could be designed so that, once logged on, the physician would select the name from a list of patients assigned to him, not a much larger list of all patients. In the ambulatory setting, a comparable list would be the schedule of patients who are to be seen that day. Enhancing the font for the patient’s name on the screen also can improve accurate order entry (for pharmacists, too). Some systems also alert staff to similar names in the registry and require a second form of identity (e.g., birth date, identification number) to proceed.
There are several other measures that could help prevent the specific “wrong patient” errors mentioned above. While workspace around isolettes is often insufficient in NICU, hospitals should use whatever means possible to discretely separate the work areas available for each infant to prevent mix-ups with MARs, flow sheets, medications, specimens, and equipment. For paper orders, consider replacing addressograph imprints with laser printed identification stickers to improve clarity, especially on order copies. Finally, cardiac monitors that display multiple patients’ rhythms should be labeled with patient names using a standardized verification process involving two individuals. In these settings, patient’s lives could very well depend on rapid (and accurate) patient identification and treatment.
(Updated Dec. 1 2010)